Alert archive / California / Flood Watches in 2017

Flood Watch 5, NWS Reno, NV

April 4, 20178 counties in California; 4 counties in Nevada

NWS Reno, NV issued this flood watch at Apr 4, 2017, 3:14 PM PDT for 8 counties in California; 4 counties in Nevada. It took effect at Apr 7, 2017, 12:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2017, 3:14 PM PDT (22:14 UTC)
In effect from
Apr 7, 2017, 12:00 AM PDT
Expired
Apr 7, 2017, 2:15 PM PDT
In force
14 hr
Issued by
NWS Reno, NV
Flood severity
None

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3285 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WGUS65 KREV 042214
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
314 PM PDT Tue Apr 4 2017

CAZ071>073-NVZ002-003-051200-
/O.NEW.KREV.FA.A.0005.170407T1200Z-170408T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, South Lake Tahoe, 
Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, 
Sparks, Gardnerville, and Virginia City
314 PM PDT Tue Apr 4 2017

...FLOOD WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY MORNING...

The National Weather Service in Reno has issued a

* Flood Watch for portions of California and western Nevada,
  including the following areas, in California, Greater Lake Tahoe
  Area, Lassen-Eastern Plumas-Eastern Sierra Counties below 6500
  feet. In Mono County below 7500 feet. In western Nevada, 
  Greater Lake Tahoe Area and Greater Reno-Carson City-Minden 
  Area below 6500 feet. 

* From late Thursday night through Saturday morning

* A late season atmospheric river will bring another significant
  precipitation event to the Sierra and western Nevada. Near
  saturated soils and mostly ripe low to mid elevation snowpack
  contributing to increased runoff. This will increase flood
  potential, especially along creeks and streams, Friday into
  Saturday. This event isn't expected to be as strong as storms in
  January and February but is a significant precipitation event
  for April.

* Creeks, streams, and poor drainage areas: Rapid rises are
  expected on creeks and streams with additional runoff impacting
  poor drainage areas. Many places that have had flooding issues this
  winter may again experience some flooding. 

* Main stem rivers: The Truckee, Carson, and Susan River are all
  expected to see rapid rises and will likely near monitor stage.
  The greatest uncertainty for main stem river flooding is on the
  Carson and Susan rivers which have minimal flood controls and
  respond dramatically to small changes in snow/rain elevations.
  The Feather River at Portola is currently forecast to hit flood
  stage by Saturday evening. Wildcat creek near Portola could 
  also experience renewed high flows and flooding impacts.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small creeks and streams are the most susceptible to flooding. 
Excessive rainfall may also generate rock and mud slides in steep 
terrain. Persons living along small creeks and streams should 
monitor the latest weather information at weather.gov/reno and be 
prepared to take action should flooding occur. 

&&

$$
7 follow-up statements
821 
WGUS65 KREV 051125
FFAREV

Flood Watch
National Weather Service Reno NV
425 AM PDT Wed Apr 5 2017

CAZ071>073-NVZ002-003-060000-
/O.CON.KREV.FA.A.0005.170407T1200Z-170408T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, South Lake Tahoe, 
Truckee, Bridgeport, Stateline, Incline Village, Sparks, 
Gardnerville, and Virginia City
425 AM PDT Wed Apr 5 2017

...FLOOD WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY MORNING...

The Flood Watch continues for

* Portions of California and western Nevada, including the 
  following areas, in California, Greater Lake Tahoe Area, 
  Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono 
  County. In western Nevada, Greater Lake Tahoe Area and Greater 
  Reno-Carson City-Minden Area. 

* From late Thursday night through Saturday morning

* A late season atmospheric river will bring another significant
  precipitation event to the Sierra and western Nevada. Near
  saturated soils and a mostly ripe low to mid elevation snowpack
  will contribute to increased runoff. This will increase flood
  potential, especially along creeks and streams, Friday into
  Saturday. This event isn't expected to be as strong as storms in
  January and February but is a significant precipitation event 
  for April.

* Rapid rises are expected on creeks and streams with additional
  runoff impacting poor drainage areas. Many places that have had 
  flooding issues this winter may again experience some flooding.

* Main stem rivers: The Truckee, Carson, and Susan Rivers are all
  expected to see rapid rises and will likely near monitor stage.
  The greatest uncertainty for main stem river flooding is on the
  Carson and Susan rivers which have minimal flood controls and
  respond dramatically to smaller changes in snow/rain elevations.
  The Feather River at Portola is currently forecast to hit flood
  stage by Saturday evening. Wildcat Creek near Portola could also
  experience renewed high flows and flooding impacts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small creeks and streams are the most susceptible to flooding.
Excessive rainfall may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
785 
WGUS65 KREV 052142
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
242 PM PDT Wed Apr 5 2017

CAZ071>073-NVZ002-003-061200-
/O.EXT.KREV.FA.A.0005.170407T0700Z-170408T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, South Lake Tahoe, 
Truckee, Bridgeport, Stateline, Incline Village, Sparks, 
Gardnerville, and Virginia City
242 PM PDT Wed Apr 5 2017

...FLOOD WATCH NOW IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY MORNING...

The Flood Watch is now in effect for

* Portions of California and western Nevada, including the 
  following areas, in California, Greater Lake Tahoe Area, 
  Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono 
  County. In western Nevada, Greater Lake Tahoe Area and Greater 
  Reno-Carson City-Minden Area. 

* From late Thursday night through Saturday morning

* A late season atmospheric river will bring another significant 
  precipitation event to the Sierra and western Nevada. Near 
  saturated soils and a mostly ripe low to mid elevation 
  snowpack will contribute to increased runoff. This will 
  increase flood potential, especially along creeks and streams, 
  Friday into Saturday. This event isn't expected to be as 
  strong as storms in January and February but is a significant 
  precipitation event for April. 

* Rapid rises are expected on creeks and streams with additional 
  runoff impacting poor drainage areas. Many places that have 
  had flooding issues this winter may again experience some 
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small creeks and streams are the most susceptible to flooding.
Excessive rainfall may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
028 
WGUS65 KREV 061105
FFAREV

Flood Watch
National Weather Service Reno NV
405 AM PDT Thu Apr 6 2017

CAZ071>073-NVZ002-003-070000-
/O.CON.KREV.FA.A.0005.170407T0700Z-170408T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, South Lake Tahoe, 
Truckee, Bridgeport, Stateline, Incline Village, Sparks, 
Gardnerville, and Virginia City
405 AM PDT Thu Apr 6 2017

...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

The Flood Watch continues for

* Portions of California and western Nevada, including the 
  following areas, in California, Greater Lake Tahoe Area, 
  Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono 
  County. In western Nevada, Greater Lake Tahoe Area and Greater 
  Reno-Carson City-Minden Area. 

* From late tonight through Saturday morning

* A late season atmospheric river will bring another significant 
  precipitation event to the Sierra and western Nevada. Near 
  saturated soils and a mostly ripe low to mid elevation 
  snowpack will contribute to increased runoff. This will 
  increase flood potential, especially along creeks and streams, 
  Friday into Saturday. This event isn't expected to be as 
  strong as storms in January and February but is a significant 
  precipitation event for April. 

* Rapid rises are expected on creeks and streams with additional 
  runoff impacting poor drainage areas. Many places that have 
  had flooding issues this winter may again experience some 
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small creeks and streams are the most susceptible to flooding.
Excessive rainfall may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
890 
WGUS65 KREV 061455 CCA
FFAREV

Flood Watch...CORRECTED
National Weather Service Reno NV
755 AM PDT Thu Apr 6 2017

CAZ071>073-NVZ002-003-070200-
/O.COR.KREV.FA.A.0005.170407T0700Z-170408T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, South Lake Tahoe, 
Truckee, Bridgeport, Stateline, Incline Village, Sparks, 
Gardnerville, and Virginia City
755 AM PDT Thu Apr 6 2017

...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

The Flood Watch continues for

* Portions of California and western Nevada, including the
  following areas, in California, Greater Lake Tahoe Area, Lassen-
  Eastern Plumas-Eastern Sierra Counties below 6500 feet. Mono
  County below 7500 feet. In western Nevada, Greater Lake Tahoe
  Area and Greater Reno- Carson City-Minden Area below 6500 feet. 

* From late tonight through Saturday morning

* A late season atmospheric river will bring another significant 
  precipitation event to the Sierra and western Nevada. Near 
  saturated soils and a mostly ripe low to mid elevation 
  snowpack will contribute to increased runoff. This will 
  increase flood potential, especially along creeks and streams, 
  Friday into Saturday. This event isn't expected to be as 
  strong as storms in January and February but is a significant 
  precipitation event for April. 

* Creeks, streams, and poor drainage areas: Rapid rises are
  expected on creeks and streams with additional runoff impacting
  poor drainage areas. Many places that have had flooding issues this
  winter may again experience some flooding. 

* Main stem rivers: The Truckee, Carson, and Susan River are all
  expected to see rapid rises and will likely near monitor stage.
  The greatest uncertainty for main stem river flooding is on the
  Carson and Susan rivers which have minimal flood controls and
  respond dramatically to small changes in snow/rain elevations.
  The Feather River at Portola is currently forecast to hit flood
  stage by Saturday evening. Wildcat creek near Portola could 
  also experience renewed high flows and flooding impacts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small creeks and streams are the most susceptible to flooding.
Excessive rainfall may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
326 
WGUS65 KREV 062221
FFAREV

Flood Watch
National Weather Service Reno NV
321 PM PDT Thu Apr 6 2017

CAZ071>073-NVZ002-003-071200-
/O.CON.KREV.FA.A.0005.170407T0700Z-170408T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, South Lake Tahoe, 
Truckee, Bridgeport, Stateline, Incline Village, Sparks, 
Gardnerville, and Virginia City
321 PM PDT Thu Apr 6 2017

...FLOOD WATCH REMAINS IN EFFECT FROM MIDNIGHT PDT TONIGHT
THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of California and western Nevada, including the
  following areas, in California, Greater Lake Tahoe Area, Lassen-
  Eastern Plumas-Eastern Sierra Counties below 6500 feet. Mono
  County below 7500 feet. In western Nevada, Greater Lake Tahoe
  Area and Greater Reno-Carson City-Minden Area below 6500 feet. 

* From midnight PDT tonight through Saturday morning

* A late season atmospheric river will bring another significant 
  precipitation event to the Sierra and western Nevada. Near 
  saturated soils and a mostly ripe low to mid elevation 
  snowpack will contribute to increased runoff. This will 
  increase flood potential, especially along creeks and streams, 
  Friday into Saturday. This event isn't expected to be as 
  strong as storms in January and February but is a significant 
  precipitation event for April. 

* Creeks, streams, and poor drainage areas: Rapid rises are
  expected on creeks and streams with additional runoff impacting
  poor drainage areas. Many places that have had flooding issues this
  winter may again experience some flooding. 

* Main stem rivers: The Truckee, Carson, and Susan River are all
  expected to see rapid rises and will likely near monitor stage.
  The greatest uncertainty for main stem river flooding is on the
  Carson and Susan rivers which have minimal flood controls and
  respond dramatically to small changes in snow/rain elevations.
  The Feather River at Portola is currently forecast to hit flood
  stage by Saturday evening. Wildcat creek near Portola could 
  also experience renewed high flows and flooding impacts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small creeks and streams are the most susceptible to flooding.
Excessive rainfall may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
590 
WGUS65 KREV 071018
FFAREV

Flood Watch
National Weather Service Reno NV
318 AM PDT Fri Apr 7 2017

CAZ071>073-NVZ002-003-072300-
/O.CON.KREV.FA.A.0005.000000T0000Z-170408T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, South Lake Tahoe, 
Truckee, Bridgeport, Stateline, Incline Village, Sparks, 
Gardnerville, and Virginia City
318 AM PDT Fri Apr 7 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of California and western Nevada, including the 
  following areas, in California, Greater Lake Tahoe Area, 
  Lassen-Eastern Plumas-Eastern Sierra Counties, and Mono 
  County. In western Nevada, Greater Lake Tahoe Area and Greater 
  Reno-Carson City-Minden Area. 

* Through Saturday morning

* A late season atmospheric river will bring another significant
  precipitation event to the Sierra and western Nevada. Near
  saturated soils and a mostly ripe low to mid elevation snowpack
  will contribute to increased runoff. This will increase flood
  potential, especially along creeks and streams, today into
  Saturday. This event isn't expected to be as strong as storms in
  January and February but is a significant precipitation event
  for April.

* Creeks, streams, and poor drainage areas: Rapid rises are 
  expected on creeks and streams with additional runoff 
  impacting poor drainage areas. Many places that have had 
  flooding issues this winter may again experience some 
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small creeks and streams are the most susceptible to flooding.
Excessive rainfall may also generate rock and mud slides in steep
terrain. Persons living along small creeks and streams should
monitor the latest weather information at weather.gov/reno and be
prepared to take action should flooding occur.

&&

$$
938 
WGUS65 KREV 072115
FFAREV

Flood Watch
National Weather Service Reno NV
215 PM PDT Fri Apr 7 2017

CAZ071>073-NVZ002-003-072215-
/O.CAN.KREV.FA.A.0005.000000T0000Z-170408T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
215 PM PDT Fri Apr 7 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of California and western Nevada has
been cancelled. 

The heaviest rainfall occurred last night and snow levels have
fallen. Smaller creeks and streams are falling so the threat of
flooding has ended. All rivers and smaller streams are still
running high and will continue to do so through the weekend.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flood watch went out at Apr 4, 2:52 AM PDT, 12 hours 22 minutes earlier.

Area forecast discussion, Apr 4, 2:52 AM PDT, 12 hours 22 minutes before
Area Forecast Discussion
National Weather Service Reno NV
252 AM PDT Tue Apr 4 2017

.SYNOPSIS...

Dry and warmer conditions with widespread high clouds are
expected through midweek. Winds will begin to increase Wednesday
afternoon, followed by a sharp change to a cooler and wetter
pattern with periods of stronger winds Thursday through the
weekend. The best chances for heavy rain and mountain snow are
expected from late Thursday night through Saturday morning.

&&

.SHORT TERM...

The quiet portion of the upcoming week's weather will be today and
Wednesday as a low amplitude high pressure ridge moves eastward from
California to the Great Basin. Widespread cirrus coverage will be
present both days as abundant high level Pacific moisture spreads
across the region. This cloud cover may limit daytime heating by
a few degrees, but highs should still make their way into the
lower-mid 60s for lower elevations and lower-mid 50s for the
Sierra today. Further warming of about 5-10 degrees is likely
Wednesday as increasing southwest flow will bring some improved
mixing, even with the presence of this cirrus. Milder overnight
temperatures are also expected due to this widespread cloud
coverage.

By Thursday, southwest flow aloft will continue to increase as a
strong low pressure approaches the west coast, leading to a
further increase in wind speeds. Gusts could surpass 40 mph
by Thursday afternoon especially from US-50 northward, while
Sierra ridge gusts reach 75-85 mph. A weak leading shortwave ahead
of the main storm will bring increasing mid level clouds, with
light rain showers possible mainly north of I-80 and near the
Sierra crest during the day. This thicker cloud cover along with
cooling 700 mb temperatures will trend max temps downward, with
highs returning to the 60s in most lower elevations west of US-95,
near 70 degrees from US-95 eastward, and lower 50s near the
Sierra. MJD

.Long Term...Thursday Night and beyond...

In what has seemed to be "the winter of atmospheric rivers", we have
yet another storm headed our way this weekend. Integrated Water
Vapor Transport detection ensemble tools would categorize this as a
solid moderate atmospheric river event, but factoring in the time of
year, this is a strong storm for April. For example, the last time
Tahoe City saw a 2-day total of 2"+ liquid precipitation in April
was back in 2003! Confidence is high for heavy rain and snow late
Thursday night through Saturday, but lower for snow levels and
subsequently snow totals and flood potential.

Here are the highlights with regards to next weekend:

PRECIPITATION: The initial push of moisture will move into the west
late Thursday night going into early Friday morning with the
heaviest precipitation rates likely to be Friday for much of
northeast California, the Sierra, and western Nevada. There will be
a secondary maximum in rates late Friday night into Saturday
morning, but the focus for this piece looks a bit farther south,
from the central Sierra southward. Areas of steady rain and snow
will taper to showers Saturday afternoon into evening, with the
most recent forecast simulations showing little additional
precipitation for Sunday. Liquid precipitation totals indicate
chances for 2-5 inches along the Sierra crest with 1-3 inches in
the Tahoe Basin, eastern Sierra foothills, and northeast
California. 0.5-1 inch is possible along the Sierra Front with
lesser amounts into west central Nevada.

SNOW LEVELS: After several days of seeing snow levels trending
downward, a shortwave has put a literal kink in the forecast as it
digs south and the flow turns from westerly to southwesterly,
allowing warmer air to once again filter into the region Friday
afternoon and evening. Snow levels are likely to lower quickly
Friday morning in the heavy precipitation, around 6000 feet near the
Oregon border down to 7500 feet in the southern Sierra. Snow levels
may jump 500-1000 feet during the brief period of warmer air working
into the region, then quickly fall by Saturday morning as a cold
front moves through the area. Snow levels will be low enough
Saturday afternoon and evening for a mix of rain and snow down to
all valley floors in Western Nevada. The biggest potential
variation in snow totals will be in the 6000-7500 foot range where
there is less certainty in the heavier rounds of precipitation
falling as rain or snow.

HYDROLOGIC CONCERNS: Despite the brief increase in snow levels,
overall snow levels for the event will not be especially high,
especially given the time of year. While rises are likely on all
mainstem rivers, the current snow level forecast is unlikely to
produce flooding in most basins. The Middle Fork of the Feather
River basin is of greatest concern at this time due to the catchment
being at a lower elevation. Keep in mind, that all rivers are
already running high and small changes in how quickly snow levels
fall may result in big differences in the river forecasts. What is
likely the greatest concern at this time are lower elevation creeks
and streams, especially those coming out of the Carson Range and the
Virginia Mountains. The ground is already saturated from this record
winter and there will be significant runoff, increasing flooding
concerns. Also be prepared for rises on all terminal lakes,
including but not limited to: Washoe, Silver, Swan, and White Lakes.

WINDS: The jet stream moves across northern CA/NV on Friday with
strong winds looking likely as 700 mb winds increase to 50-70 kts
and gusts mix down to the surface. There is the potential for
downslope enhancement, however, with the plentiful moisture it is
likely that the wave activity will be dampened out along the Sierra
Front with stronger winds possible downstream into the West Central
Nevada Basin and Range. The region may experience periods of
erratic stronger gusts between waves of heavier precipitation,
instead of continuous strong gusty winds. Post-frontal breezy
conditions should continue into Saturday.

While this storm is nothing like the huge AR events we saw in
January and February, it has the potential to be a significant snow
event for the high Sierra, with several feet of snow likely. Major
travel impacts are likely across all passes beginning late Thursday
night lasting through Saturday night. If you have travel plans next
weekend, it may be best to either get out ahead of the storm, or
wait until it is over.

There is a chance for a final wave to push through the region
Monday, which could yield snow down to western Nevada valley floors,
but confidence is lower due to wavering forecast model solutions.
Beyond this, the flow becomes amplified across the Pacific, with
lesser chances for direct hits along the west coast from any deep
Pacific moisture plumes. However, there isn't a signal for a strong
ridge building over the west either, with continued chances for
additional systems moving through the region. -Dawn

&&

.AVIATION...

Ridging rebuilds over the west today into Wednesday with afternoon
breezes and broken to overcast high level clouds. Southwest winds
will begin to increase Thursday leading to areas of turbulence,
especially downwind of the Sierra.

A significant storm system is looking likely late Thursday night
into the weekend, with strong winds and periods of heavy
rain/snow. Please see the long term section above for additional
details. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:14 PM PDTWinter Storm WatchREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more44 hr

Nearby

Flood Watches in California, 2017Flood Watches in Nevada, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.